Hair spray poisoning occurs when someone breathes in (inhales) hair spray or accidentally or intentionally sprays this substance down their throat or into their eyes.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Denatured alcohol
- Polyvinyl alcohol
- Propylene glycol
- Various hair sprays
Seek immediate medical help.
Immediately move the person to fresh air.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was inhaled
Poison Control, or a Local Emergency Number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Breathing support, including a tube through the mouth into the lungs and a breathing machine (ventilator)
- Chest x-ray
- Medicines to treat an allergic reaction (diphenhydramine, epinephrine, or prednisone) and other symptoms
- Surgical removal of burned skin (skin debridement)
- Washing of the skin or eyes (irrigation)
If the poisoning is severe, you may be admitted to the hospital.
Hairspray is not very toxic. Most exposures do not result in serious poisonings. How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance is for recovery.
Caraccio TR, McFee RB. Cosmetics and toilet articles. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 100.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 158.
Update Date 1/20/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.